Alert archive / Pennsylvania / Tornado Warnings in 2023
Tornado Warning 7, NWS State College, PA
NWS State College, PA issued this tornado warning at Jul 2, 2023, 4:46 PM EDT for 4 counties in Pennsylvania. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2023, 4:46 PM EDT (20:46 UTC)
- Expired
- Jul 2, 2023, 5:15 PM EDT
- In force
- 29 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Montour County, PA, Northumberland County, PA, Snyder County, PA, Union County, PA
The radar
The State College radar (KCCX), 93 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.8 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
179
WFUS51 KCTP 022046
TORCTP
PAC093-097-109-119-022115-
/O.NEW.KCTP.TO.W.0007.230702T2046Z-230702T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service State College PA
446 PM EDT Sun Jul 2 2023
The National Weather Service in State College PA has issued a
* Tornado Warning for...
West central Montour County in central Pennsylvania...
West central Northumberland County in central Pennsylvania...
Northeastern Snyder County in central Pennsylvania...
Southeastern Union County in central Pennsylvania...
* Until 515 PM EDT.
* At 445 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Vicksburg, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Lewisburg, Winfield and Kratzerville around 450 PM EDT.
Northumberland, Sunbury and Montandon around 500 PM EDT.
Riverside, Mooresburg and Stonington around 510 PM EDT.
Other locations impacted by this tornadic thunderstorm include New
Berlin, Snydertown, Bucknell and Selinsgrove Airport.
For those driving on Interstate 80, this includes areas between the
Limestoneville and Danville exits, specifically from mile markers 219
to 221.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4082 7704 4093 7706 4101 7669 4083 7664
TIME...MOT...LOC 2045Z 259DEG 32KT 4089 7696
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
ColbertWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at Jul 2, 2:44 PM EDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 2, 2:44 PM EDT, 2 hours 2 minutes before
Area Forecast Discussion National Weather Service State College PA 244 PM EDT Sun Jul 2 2023 .SYNOPSIS... A slow moving upper level trough over the midwest will push through Pennsylvania early next week. High pressure will build over the region for the middle of the week, then a cold front is likely to push into the area next Friday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Mid level shortwave tracking through Central and NC Mountains at mid afternoon with meager lapse rates across central and northern PA. Farther south, clouds and less than impressive llvl lapse rates continue to hinder development of more intense convection, despite MUCAPEs exceeding 2000 J/kg over my southeast. It doesn't appear the inhibition will be overcome anytime soon, as a promising cluster of storms that developed west of Martinsburg WV predictably propogated E then SE into the most unstable air mass before weakening west of Baltimore. It isn't until you get to far southwest Virginia where deep convection is occurring. For the balance of the afternoon and evening, we'll continue to see fairly widespread showers across central and northern PA with embedded heavy downpours. Increasing bulk shear should help to maintain progressive cells, but similar to Saturday we'll watch for rates in urban areas for potential drainage problems. FF guidance over my area is lowest over the Endless Mountain region, making it more susceptible than other areas for locally heavy rainfall. Deep upper trough approaching from the midwest this evening while surface low tracks across the Lower Grt Lks. Earlier thinking for thick cloud cover limiting heating across northern PA holds, while breaks of sunshine in the advancing warm sector may still result in the threat of late day severe weather across southern PA, where modest capes and a ribbon of 35-40kt mid level winds are progged late this afternoon. Model RH fields indicate the Lower Susq Valley stands the best chance for breaks of sunshine and the bulk of convection- allowing models indicate this part of the state will be susceptible to a round of strong tsra between 20Z-23Z. The combination of instability, decent large scale forcing and pwats approaching 2 inches supports the potential of torrential downpours in spots this afternoon. Latest FFG and max/mean qpf from the HREF indicates the best chance of localized flooding would be across the northern half of the state this afternoon. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/... A period of large scale subsidence, as inferred by model 500-300mb qvec convergence fields, overspreads the region this evening behind exiting shortwave, resulting in decreasing showers by mid to late evening. However, scattered showers and even some embedded thunder may again overspread the region from the west late tonight into Monday morning associated with approaching upper trough/cold front. It will remain muggy and expect areas of fog to develop where it rained this afternoon. The upper trough and associated cold front are progged to push into Central PA Monday, accompanied by a good deal of cloud cover and fairly widespread PM convection. Moderate destabilization ahead of the cold front could support a few stronger thunderstorms during the afternoon across the southeast counties. The upper trough should begin to lift out by Tuesday, resulting in a mostly sunny and warmer 4th of July. However, lingering cool air aloft could result in an isolated PM shower/tsra per latest ensemble plumes. Showers once again decrease by late Monday night with loss of diurnal heating and drier air will be slowly working in from the GLAKS and Ohio Valley. Expect areas of fog once again on Tuesday morning. && .LONG TERM /TUESDAY THROUGH SATURDAY/... The large scale troughing that has dominated our weather as of late will be replaced by upper level ridging for the beginning of the extended period. This will allow for temperatures to rise through the middle of the week. While showers and thunderstorms will remain possible on Tuesday, Wednesday and Thursday will be considerably drier with only widely scattered showers and storms expected. Afternoon highs should reach the mid 80s-lower 90s range for most of central PA Wednesday and Thursday. Ensembles build an upper trough axis back towards the northeastern CONUS as we approach the weekend, shunting upper ridging back towards the south- central and southwestern states. This should gradually lower daytime highs over time, with convective coverage increasing once again. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Showers have developed across northern and western portions of the area, but no lightning has been observed yet. Still expecting some thunderstorms to develop later in the afternoon, especially across the southern tier. Low ceilings remain in place at BFD and JST and will persist through most of the forecast period. Other sites will likely experience restrictions in any thunderstorms or heavier showers, but confidence in timing is low so decided to hold off on including lower cigs and visibilities in the 18Z TAF package. Low ceilings are likely to persist, especially across the west through the night and into the morning, along with the potential for some fog. Outlook... Mon-Thurs...Sct PM tsra could lead to some restrictions. Activity expected to taper off a bit Tuesday into Wed. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...DeVoir/Fitzgerald NEAR TERM...DeVoir/Fitzgerald SHORT TERM...DeVoir/Fitzgerald LONG TERM...Jurewicz/Bauco AVIATION...Bauco
Hazardous weather outlook, Jul 2, 4:39 PM EDT, 7 minutes before
Hazardous Weather Outlook National Weather Service State College PA 439 PM EDT Sun Jul 2 2023 PAZ010>012-017>019-024>027-033>035-041-042-045-046-049>053-032045- Elk-Cameron-Northern Clinton-Clearfield-Northern Centre- Southern Centre-Cambria-Blair-Huntingdon-Mifflin-Somerset-Bedford- Fulton-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming- Union-Snyder-Montour-Northumberland-Columbia- 439 PM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Strong to severe thunderstorms with gusty winds and torrential downpours are possible in a few locations this afternoon or early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ057>059-063>066-032045- Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- 439 PM EDT Sun Jul 2 2023 ...SEVERE THUNDERSTORM WATCH 435 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Severe thunderstorms with damaging winds 60 mph or greater and torrential downpours are possible this afternoon or early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms with gusty winds and small hail are possible Monday afternoon or early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ028-036-056-032045- Juniata-Franklin-Perry- 439 PM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Severe thunderstorms with damaging winds 60 mph or greater and torrential downpours are possible this afternoon or early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms with gusty winds and small hail are possible Monday afternoon or early evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-037-032045- Warren-McKean-Potter-Tioga- 439 PM EDT Sun Jul 2 2023 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Torrential downpours could produce flooding in a few spots this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 2, 4:14 PM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
414 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM Tstm Wnd Dmg 3 SW Berrysburg 40.58N 76.85W
07/02/2023 Dauphin PA 911 Call Center
Reports of multiple trees down in Upper
Paxton and Mifflin Townships. Time estimated
by radar.
&&
NPBLocal storm report, Jul 2, 4:20 PM EDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
420 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Funnel Cloud Elizabethville 40.55N 76.82W
07/02/2023 Dauphin PA Trained Spotter
Funnel cloud reported for about 15-20
seconds.
&&
ADELocal storm report, Jul 2, 4:31 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
431 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM Tstm Wnd Dmg 5 NE Millerstown 40.60N 77.08W
07/02/2023 Juniata PA 911 Call Center
Reports of multiple wires down. Time
estimated by radar.
&&
NPBSpecial weather statement, Jul 2, 4:33 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service State College PA
433 PM EDT Sun Jul 2 2023
PAZ041-042-022100-
Sullivan PA-Northern Lycoming PA-
433 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LYCOMING AND
WESTERN SULLIVAN COUNTIES THROUGH 500 PM EDT...
At 432 PM EDT, Doppler radar was tracking a strong rotating
thunderstorm 11 miles northeast of Montoursville, moving northeast
at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Kettle Creek Gorge, Lincoln Falls, Barbours, Eagles Mere and
Hillsgrove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4135 7654 4134 7671 4135 7674 4135 7678
4136 7686 4140 7689 4153 7664
TIME...MOT...LOC 2032Z 245DEG 22KT 4138 7678
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
ColbertLocal storm report, Jul 2, 4:40 PM EDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
440 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM Tstm Wnd Dmg 2 WSW Gratz 40.60N 76.75W
07/02/2023 Dauphin PA 911 Call Center
Multiple poles down along with multiple
trees down across Lykens Township. Time
estimated by radar.
&&
NPBLocal storm report, Jul 2, 4:42 PM EDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service State College PA
442 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Tornado 1 SW Mifflinville 41.02N 76.32W
07/02/2023 Columbia PA 911 Call Center
Reports of two separate funnel cloud
circulations one one red bank road and the
other on Rt 45 near Carrolton Rd that
touched down and confirmed as tornados with
structure and tree damage. EMA called via
the 911 call center for us to send out a
TOR.
&&
ADEThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:09 PM EDT | Areal Flood Advisory | CTP | Bedford, Somerset | 2 hr |
| Jul 2, 8:39 AM EDT | Special Weather Statement | CTP | Franklin, Fulton | 51 min |
| Jul 2, 3:05 PM EDT | Special Weather Statement | CTP | Perry | 25 min |
| Jul 2, 3:12 PM EDT | Tornado Warning | CTP | Juniata, Perry | 33 min |
| Jul 2, 3:20 PM EDT | Special Weather Statement | CTP | Clinton | 25 min |
| Jul 2, 3:43 PM EDT | Tornado Warning | CTP | Dauphin, Perry | 32 min |
| Jul 2, 4:09 PM EDT | Tornado Warning | CTP | Dauphin | 25 min |
| Jul 2, 4:21 PM EDT | Tornado Warning | CTP | Montour, Northumberland, Union | 24 min |
| Jul 2, 4:33 PM EDT | Special Weather Statement | CTP | Sullivan | 27 min |
| Jul 2, 4:43 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Schuylkill | 47 min |
| Jul 2, 4:50 PM EDT | Tornado Warning | CTP | Columbia, Montour, Northumberland | 25 min |
| Jul 2, 4:59 PM EDT | Special Weather Statement | CTP | Sullivan | 31 min |
| Jul 2, 5:05 PM EDT | Special Weather Statement | CTP | Dauphin | 40 min |
| Jul 2, 5:15 PM EDT | Special Weather Statement | CTP | Columbia, Montour | 30 min |
| Jul 2, 5:52 PM EDT | Special Weather Statement | CTP | Columbia | 38 min |
| Jul 2, 6:22 PM EDT | Special Weather Statement | CTP | Lancaster | 38 min |
| Jul 2, 6:36 PM EDT | Special Weather Statement | CTP | Schuylkill | 39 min |
| Jul 2, 7:02 PM EDT | Special Weather Statement | CTP | Lancaster | 13 min |
| Jul 2, 7:04 PM EDT | Tornado Warning | CTP | Lancaster | 16 min |
Nearby
Tornado Warnings in Pennsylvania, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.